Uncomfortable truths: Side effects of chemotherapy

I’ve been keeping track of my chemotherapy side-effects as much as I can, because I like to document everything, and because I know I won’t remember it all when it’s over. Most of them are as expected — fatigue, feeling nauseous, not being able to taste things. I’ve had it fairly easy, on the scale of crappy chemo side effects. But that isn’t to say that it’s been a breeze.

Some of the side effects of the drugs I’m on are what one might call “safe for public consumption’ — as in, talking about them doesn’t really make anyone uncomfortable. But there are others that aren’t so pleasant to talk about or hear about. I’m not willing to censor for myself for the squeamish, however, so if you’re reading this and don’t want to know the uncomfortable truths about my body while it goes through chemo, you may wish to stop reading now. Not that all of these will make you uncomfortable, or maybe not any of them… just be aware that some of them might be what you’d consider Too Much Information.

Things just aren’t quite right

The first set of side effects are the ones that just make everything strange. Included in this category is my newly discovered sense of taste: or rather, the lack thereof. I can’t taste much anymore. It seems that sweet has become just plain disgusting, so I don’t eat many sweet things these days. I put vinegar on french fries with lunch the other day and I couldn’t taste the vinegar; added more, to no avail. Sour is gone too. Foods that used to have a pleasant flavour are either bland or gross, and foods with an unpleasant texture and no flavour are an entirely new experience. I used to eat oat bars from Starbucks as an occasional treat; they are now flavourless mushy piece of damp cardboard. A turkey burger was a dry piece of cardboard surrounded by squishy flavourless goo and a mushy bun. Texture has become an important factor in my food choices. Crispy, crunchy, multi-textured foods are good. Lemon ginger tea tasted exactly like hot water. Mushy, squishy, gooey, or overly dry foods are not. I can still taste spicy things, so I put sriracha on almost everything I make at home. And I can also taste peppermint, which I don’t even like but have started drinking the tea anyway, and salt. Food is an entirely new experience.

Another weird side effect that’s more annoying than bad is what I’m starting to think of as my chemo face mask. I find it very hard to explain to people, and I’ve tried various methods of doing so, but I don’t know if it’s made sense. From time to time (usually at least once a day, sometimes for hours, sometimes for less time) my face starts to feel thick. It’s a bit like if I was having an allergic reaction to something on my skin – no hives or burning sensation, just a feeling of thick, almost-but-not-really tingling of the face. It feels a bit like it’s swelling, but that isn’t what’s happening at all. As far as I can tell there is no physical reaction that’s happening — there is no swelling, no rash, and nothing looks abnormal. It just feels very, very strange… and thick. Like I’m wearing an invisible mask over my face. It is annoying.

And of course, there’s the infamous chemo brain. It’s a bit like baby brain — if you’re a parent, you may know what I’m talking about. For me, chemo brain seems to attack my communication centres the hardest. I lose the ability to type coherently. I forget simple words. I can’t string a proper sentence together effectively when I talk. My writing suffers. My short-term memory completely disappears, to the point that I need to take notes during a conversation with someone to make sure I know what they were talking about ten seconds after the conversation ends. I have to push myself to listen properly; my mind wanders very easily, and I lose focus completely on everything. And I forget important things, and little things. It’s frustrating — especially when communication is one of those things I like to think I’m good at.

Minor physical issues

I’ve had a few physical side-effects from the chemotherapy that aren’t really a big deal, but are worth noting. I’ve had some neck and back pain. My skin is exceptionally dry. My throat is dry, and I’ve had some phlegmy crud in my nose for a week. I get exceptionally tired every day around 2pm. My IV arm aches dully on occasion. My face is flushed and warm for the first four days after chemo. My fatigue has a definite cycle — I’m at my lowest energy level on the fifth and sixth days after chemo, and then I start to regain a sense of near-normalcy.

Fatigue is insidious and evil

My lowest-energy days fall on the Saturday and Sunday after Monday’s chemotherapy sessions. In a way, this is good, because I can just be at home. In a way it is also bad, because I am at home, but so are my children and husband, and the girls especially want me to do things with them. It’s a challenge. By the end of the day this past Saturday, I was so tired that I couldn’t think. While putting the toddler to bed, I had my first wave of fatigue-induced despair. I started to think about how exhausted I was at that moment, and how wrong and unhealthy I felt, and it overwhelmed me. I stood next to Pandra’s bed, looking down at her before turning out the light, and wondered how I was going to get through months of feeling like this. It upset me that I didn’t have the energy to play with her or Lyra all day, and that I was so tired I couldn’t stay on-key while singing to her. It isn’t fair to them, and it isn’t fair to Adam to have to pick up so much slack in the parenting and household-running departments.

I had to take a few minutes to let that despair wash over me, to let myself feel that frustration and sadness, because if I block it out it comes back stronger, harder, with a sharper edge. And then I carried on doing the things that had to be done, and I spent Sunday relaxing with my family, and by Monday morning I felt like myself again. I’m right — this isn’t fair. But it’s what we have to work with right now, so we will make it work.

Ah, the lovely digestive system

I’ve been lucky. I haven’t had the nausea and puking that many people seem to go through with chemotherapy. My anti-nausea drugs are doing a fine job of managing all that on my behalf. The closest I’ve come is an occasional dizzy spell and bouts of vertigo when I watch things move past me. This week I’ve had some stomach issues that manifest as queasiness that feels like hunger, or hunger that feels like queasiness. I can’t tell which it is, so I eat something and feel better for a while, until it comes back. That seems to be working, so I’ll stick with it. I’ve gained weight though, which is the opposite of normal for chemo patients, from my understanding. Not a lot… just a bit.

The drugs have, however, made me a bit constipated. I’ve been taking senna laxatives daily on the advice of the doctor and pharmacist, which has been working well, but there are evenings when either I forget to take them or irrationally think that I’m doing fine and don’t need to take them that night. This always ends badly. No matter how tired I am when I have crawled into bed and then realized that I forgot to take them, I really must get myself back up for them. Otherwise, the entire next day I feel crampy, bloated, and just plain bad in the lower abdominal region. It’s not the greatest of feelings. Oh yeah, and I get kind of gassy. Good times!

On the other side of it, when I do remember to take them, it means when I have to go, I have to go right now, or else bad things might happen. I’m learning the signs, and making sure I’m near a washroom when I need it. I would really prefer not to soil myself in public, thank you very much.

Anemia and girl problems

I was warned about anemia (low red blood cell count), and told to increase my protein. I’ve been doing so pretty effectively, but anemia has still been a bit of an issue. I notice it most when I wait too long between meals, or when I eat a meal that has too little protein in it. I start to get shaky and more hangry than I normally get (which is pretty hangry). I do my best to manage it, and I think I’m doing okay so far.

My period started the day after my last chemo treatment. It was considerably lower volume than normal, especially on the first couple of days. It stayed fairly light for the duration, and was generally less intrusive than it normally is, although I still got crampy and cranky for a couple of days. So there was an effect, but it wasn’t terrible.

Energy and activity

Jenny and friends running
I guess I can still run 5k…

Because my energy is pretty low for the first week and a couple of days after chemo, I don’t get much activity in. I felt overwhelmed by my lack of DOING, so by the end of my two-week cycle, when I started to feel normal again, I crammed as much activity into my two weekend-days before my next chemo treatment. On Saturday I went for a hike with Adam up the mountain by our house, and it was lovely. On Sunday I went for a 5k run with Adam and our friend Maryn, which felt really good (hooray for weekends with babysitting!) then came back home to get the girls and go out for a walk in the woods at dusk.

It was lovely to get out so much on the weekend, but when we got into the car to head home, all I could think about was how much I was dreading going back in for chemo the next morning. I did not want to go. But go I did, to begin the cycle anew. It’s going to be like this for a few more months. I can handle it if I know what’s coming. I expect it will continue to have ups and downs. So does everything in life.

Yesterday was my chemo day again. It was not fun, and I could feel my ability to think and communicate draining away from me as I got pumped full of the chemo drugs. It was hard. But today I feel a bit better, and less tired, and I know what I”m in for over the next two weeks.